North Carolina, 2022

Drought in North Carolina, May 1 to 31, 2022

May 1 to 31, 2022 · NWS MHX · 6 events in 6 counties and zones

Severe drought conditions affected much of the Coastal Plain counties of Eastern NC, as well as Onslow County, through the month of May.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Severe drought conditions affected much of the Coastal Plain counties of Eastern NC, as well as Onslow County, through the month of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 30, 9:39 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 30, 9:39 PM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1039 PM EDT Sat Apr 30 2022

.SYNOPSIS...
A weak front will linger over the area this weekend. Periods of
unsettled weather will continue next week as a series of
systems move through the Mid- Atlantic states.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 1030 PM Sat...Surface obs and radar indicate that quasi-
stationary front now lies roughly along Bogue Sound, through
Camp Lejeune. Subsidence in the wake of this afternoon's mid
level shortwave has brought a relative lull to the precip late
this evening, with light rain mainly focused along the Crystal
Coast and southern OBX. However, rainfall coverage is expected
to increase across NE NC again after midnight as the surface
high slides further offshore and stronger low level moisture
advection overruns the boundary, which will also begin to slide
slowly northward. No significant changes made to the forecast
late this evening.

Previous Discussion...Latest analysis shows strong SFC high
pressure continuing to ridge in from the north, with low
pressure centered over NE/IA and associated quasi-stationary
front draped through the southern forecast area. Boundary will
act as a focus for precip as it slowly lifts N through the
forecast area tonight, reaching Pamlico River and Cape Hatteras
in the early morning hours as mid level ridge builds Eward over
the Carolinas. Areas of rain will continue with coverage
shifting towards the Albemarle Sound region and Outer Banks
late, aided by boundary and shortwave energy. Cloud coverage
begins thinning out from SW to NE through the overnight, but
still remaining mostly cloudy. Mild overnight with lows in the
mid to upper 50s, low 60s beaches.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 400 PM Saturday...Warm front lifts across the FA and into
VA Sunday with lingering showers across Nern coastal areas
fading offshore and N by late morning. WAA continues in the
wake of the front and in the pinched gradient ahead of an
approaching cold front leading to afternoon temps in the low to
mid 80s. Offshore high looks to keep dry conditions for most of
the FA during the day. A stronger seabreeze will work inland
from the coast in the early afternoon turning breezy winds more
Serly and giving some relief to temps late afternoon.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 330 AM Saturday...An unsettled weather pattern will
persist across the Mid Atlantic through next week as a series of
low pressure systems will push across the eastern US.

A weak upper level shortwave pushes across the region Sun night
into Monday, providing an opportunity for some showers and
perhaps a few tstorms. With that said, guidance continues to
suggest the weak frontal passage will mostly wash out by the
time it arrives across the FA, which would limit precip chances.
Aftn temps Monday will remain in the low to mid 80s with weak
subsidence overhead.

Upper ridging builds in Tue, bringing minimal precip chances but the
next system approaches Wed. Front pushing across the area Wed night
into early Thu brings another chance for showers and storms.
Expecting warm temps Tue and Wed, with low level thickness values
supporting upper 80s to near 90. Come Thursday through Friday, quite
a bit of uncertainty lingers on how the forecast will evolve at this
point, with widely different solutions being proposed by global
guidance.

Frankly, none of the systems look particularly robust as a
result of limited upper level support, suppressing precip to
being more scattered in nature. Overall, any rainfall next week
will most likely have little impact on the ongoing D1/D2
drought conditions across ENC.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /through Sunday/...
As of 8 PM Sat...VFR mainly expected to prevail overnight. A
weak boundary currently running from near EWN to DPL will slowly
migrate Nward this evening, progressing more quickly northward
through Sunday morning. Meanwhile, the surface high center will
shift further offshore, allowing for stronger low level moisture
advection/overrunning. Sub-VFR ceilings and rain are likely
north of the front overnight, but this will most likely be
confined to an area north and east of the terminals. The most
uncertain location is PGV, where slower than expected
progression of the front could bring several hours of MVFR
ceilings around sunrise, which has been handled with a TEMPO
group for the time being. VFR and clearing skies on tap for
Sunday with gusty winds developing for the afternoon.

LONG TERM /Sunday Night through Thursday/...
As of 255 AM Saturday...VFR conditions generally expected
through the long term, though an unsettled pattern with rounds
of unimpressive systems could bring occasional periods of sub-
VFR conditions.

&&

.MARINE...
SHORT TERM /through Sunday/...
As of 1030 PM Saturday...Quasi-stationary boundary lies E-W
across Bogue/Back Sounds and offshore from Cape Lookout late
this evening, with light NE wind N of the boundary and moderate
SW winds S of the boundary. Expect the boundary to slowly push
Nward through the rest of the night and into Saturday in
response to increasing SW flow. Occasional SW gusts 20-25 kt
possible across the coastal waters south of Cape Hatteras
through the early morning hours, with the gradient easing a bit
and moderate SW winds prevailing through the rest of the day
Sunday. Seas 2-3 ft currently increase to 2-4 ft through the
early morning with some additional Srly windswell, but then
return to mainly 2-3 ft through the day Sunday.

LONG TERM /Sunday Night through Thursday/...
As of 3 AM Sat...Pressure gradient tightens Sun night through
Monday with S to SW winds around 10-20 kt and seas building to
around 3-5 ft. Winds and seas subside again Tue before SW flow
picks up again Wed ahead of an approaching storm system, with
wind gusts 20-25 kts and seas building back up to 3-5 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CB/CEB
SHORT TERM...ML/CEB
LONG TERM...SK/ML
AVIATION...CB/ML/CEB
MARINE...CQD/ML/CEB
Hazardous weather outlook, Apr 30, 6:35 PM EST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
735 PM EDT Sat Apr 30 2022

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-012345-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
735 PM EDT Sat Apr 30 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Coastal Onslow

When
May 1, 12:00 AM EST to May 31, 11:59 PM EST
Where
Coastal Onslow forecast zone
Reported by
Drought Monitor
Coordinates
34.763, -77.393 (the zone’s center; the record gives no point)

Drought, Inland Onslow

When
May 1, 12:00 AM EST to May 31, 11:59 PM EST
Where
Inland Onslow forecast zone
Reported by
Drought Monitor
Coordinates
34.763, -77.393 (the zone’s center; the record gives no point)

Drought, Duplin

When
May 1, 12:00 AM EST to May 31, 11:59 PM EST
Where
Duplin forecast zone
Reported by
Drought Monitor
Coordinates
34.936, -77.933 (the zone’s center; the record gives no point)

Drought, Greene

When
May 1, 12:00 AM EST to May 31, 11:59 PM EST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
35.485, -77.676 (the zone’s center; the record gives no point)

Drought, Lenoir

When
May 1, 12:00 AM EST to May 31, 11:59 PM EST
Where
Lenoir forecast zone
Reported by
Drought Monitor
Coordinates
35.239, -77.641 (the zone’s center; the record gives no point)

Drought, Pitt

When
May 1, 12:00 AM EST to May 31, 11:59 PM EST
Where
Pitt forecast zone
Reported by
Drought Monitor
Coordinates
35.594, -77.375 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029981, 1029982, 1029983, 1029984, 1029985, 1029986.